I was diagnosed with Hashimoto's about 15 years ago (I'm 66), and have taken Synthroid all that time with no problem. On my last visit to my endocrinologist, I asked about trying a generic, as it annoys me that Medicare doesn't cover the Synthroid. He said we could try it but I had to come back in 6 months for him to check my levels. So far I've been taking it about 6 weeks and have been having joint and muscle pain ever since I started. If I take Advil every morning and don't sit still for too long I do okay. Joint pain isn't unreasonable at my age, but I've never really had this sort of muscle pain -- in large muscles like my quads and obliques. Could the change to the generic be causing this, or is it just coincidental that the problem started at the same time? Should I give it more time to see if improves, call my doctor to schedule a visit sooner, or should just give up the whole thing and ask him for a prescription for Synthroid?
I can't tell you what to do (without establishing a doctor-patient relationship) but can say:
1. generic drugs "COULD" have different fillers, additives, and/or excipients, and you might be allergic to something in the generic levothyroxine you are using.
2. generic drugs are allowed to be off by 10% in either direction (a 21% potential swing), and in the past, levothyroxine products were so unstable that drug manufacturers often put an overage of 20-30% more than the stated content into their pills, "hoping" there would be the right amount in the pill when the patient consumed them (Dong **, Brown CH. Hypothyroidism resulting from generic levothyroxine failure. J Am Board Fam Pract. 1991 May-Jun;4(3):167-70. PMID: 2053456).
3. Some patients ask their physician's medical assistant to get a "one month prescription" of the brand-name Synthroid (same dose), and try that for a month instead of the generic levothyroxine they are using, and see if their muscle pain symptoms resolve. It isn't an unreasonable thing to ask. No one breaks into pharmacies to steal thyroid meds. Your doctor doesn't have to worry that you are abusing your thyroid meds or selling it on the street.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.